Hail, Henderson
- When
- March 12, 2:33 PM CST to 2:36 PM CST
- Where
- Henderson County, Media
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.017, -90.900
dime size hail
A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong spring storm system moved from the central Plains into the Great Lakes region from 12 March to 13 March 2006. An initial low level jet of 30-40 knots increased to 40-50 knots after sunset on 12 March which increased the available moisture for thunderstorms and heavy rain development.A series of upper level disturbances developed waves of thunderstorms during the afternoon and overnight hours along and north of the warm front. Low freezing and wet bulb zero levels north of the warm front resulted in the storms being prolific hail producers. Outflow boundaries left over from the initial thunderstorm waves combined with the northward moving warm front provided the focus for locally heavy rainfall that lead to flash flooding in the Quad Cities metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 2:30 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CST SUN MAR 12 2006 .SYNOPSIS... VERY STRONG EARLY SPRING STORM MOVING OUT OF THE CENTRAL PLAINS THIS AFTERNOON. THE LOW WAS CENTERED IN THE SW CORNER OF KS AROUND 19Z. THE WARM FRONT EXTENDED EAST FROM THE LOW AND RAN ROUGHLY ALONG I70 THROUGH MO. THE DRY LINE WAS ALREADY INTO EXTREME EASTERN KS. THE AIRMASS WAS STILL VERY COOL NORTH OF THE WARM FRONT ACROSS MOST OF IA AND NRN IL WITH TEMPS RANGING FROM AROUND 50 IN SE IA TO AROUND 40 IN THE NORTH CENTRAL IA. SOUTH OF THE FRONT AND EAST OF THE DRY LINE TEMPS WERE IN THE LOW 70S WITH DEWPOINTS AROUND 60 CREATING A VERY UNSTABLE AIRMASS. A LINE OF SEVERE THUNDERSTORMS WAS ALREADY ONGOING ALONG THE DRY LINE. ISOLATED STRONG TO SEVERE STORMS WERE WELL NORTH OF THE WARM FROM OVER SOUTHERN IA. THESE STORMS WERE HAIL PRODUCERS. PRECIP FURTHER NORTH IN IA WAS STRATIFYING OUT WITH JUST SOME EMBEDDED THUNDERSTORMS SHOWING UP NORTH OF I80 IN CENTRAL IA. && .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FCST FOR TONIGHT IS PRETTY MUCH DOMINATED BY THE SEVERE THREAT AND THE MODERATE TO HIGH RISK OUTLOOK IN PLACE OVER MUCH OF THE CWA. LOCATION OF THE WARM FRONT WILL BE THE KEY TO THE TORNADIC THREAT OVER THE CWA THIS EVENING. EXPECT FRONT TO BE NEAR THE IA/MO BORDER AROUND 00Z WITH BIGGEST PUSH NORTH THROUGH THE SRN HALF OF THE CWA THIS EVENING AS THE SURFACE MOVES INTO SW IA BY 06Z. EXPECT THE SEVERE THREAT TO DIMINISH SOME BY 06Z WITH LOSS OF HEATING. HOWEVER WITH SURFACE AND UPPER SYSTEM STILL TO THE WEST AT 06Z ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE. WITH THE SLOWER MOVEMENT OF THE SYSTEM HAVE UPPED POPS AFTER 06Z TO CATEGORICAL AND LIKELY ACROSS NERN HALF OF THE CWA. COLDER AIR RUSHES INTO CWA LATE TONIGHT AND MONDAY. LINGERING PCPN WILL CHANGE TO OR MIX WITH SOME SNOW AS COLD AIR DEEPENS. DEF ZONE WILL SET UP NORTH OF CWA WITH SRN EDGE CLIPPING NRN MOST COUNTIES OF CWA MONDAY. WITH CLOUDS/PCPN AND STRONG CAA...MAX TS MONDAY SHOULD BE DURING THE MORNING WITH TEMPS FALLING DURING THE DAY. ALSO WINDS WILL BE QUITE STRONG...GUSTING OVER 30MPH. CONDITIONS TO IMPROVE MONDAY NIGHT INTO TUESDAY AS STRONG SURFACE MOVES INTO SRN CANADA AND SURFACE RIDGE BUILDS INTO MID MS VALLEY. LONG TERM...WEDNESDAY THROUGH SUNDAY... MEDIUM RANGE MODELS CONTINUE TO SHOW ACTIVE ZONAL FLOW OVER THE U.S. MID TO LATE WEEK. THERE IS REASONABLY GOOD CONCERNING THE MID WEEK SYSTEM WITH THE GFS AND EUROPEAN CONVERGING ON A SLOWER SOLUTION THAN PREVIOUS RUNS HAVE SHOWN. FOR THIS REASON HAVE ADJUSTED GRIDS WEDNESDAY FOR A SLOWER ONSET AND KEPT PCPN GOING INTO THE DAY THURSDAY. THE ECMWF IS STILL THE WEAKEST AND WARMEST WITH THE SYSTEM WHILE THE UKMET/GFS ARE STILL SHOWING TEMPS COLD ENUF TO SUPPORT SNOW FOR OUR NORTHERN COUNTIES. ALTHOUGH THE GFS HAS WARMED UP SOME FROM YESTERDAYS RUNS. WILL CONTINUE R/S NRN FOURTH OF THE CWA AND R SOUTH EARLY IN THE EVENT THEN TRANSITION TO ALL SNOW NW AND R/S SE AS SYSTEM MOVES OUT OF THE REGION THURSDAY MORNING. AFTER THURSDAY WX SHOULD BE DRY AS UPPER/SURFACE RIDGE MOVE THROUGH THE REGION FRIDAY. HAVE STARTED TO DROP TEMPS FOR FRIDAY WITH IT LOOKING MORE LIKELY THAT WERE WILL HAVE A COLD CANADIAN AIRMASS IN PLACE. ANOTHER MID LEVEL TROF IS PROGGED TO IMPACT THE REGION LATE IN THE WEEKEND WHICH IS CONSISTENT WITH YESTERDAYS MODEL RUNS...SO WENT AHEAD AND INTRODUCED CHANCE POPS FOR SUNDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 AM CST SUN MAR 12 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1123 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT... THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS OF THE AREA. THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. .EMERGENCY MANAGEMENT COORDINATION... AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30 AM TODAY. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL BURLINGTON 40.81N 91.12W
03/12/2006 E0.25 INCH DES MOINES IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL DALLAS CITY 40.63N 91.16W
03/12/2006 E0.25 INCH HANCOCK IL TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL LOCKRIDGE 40.99N 91.75W
03/12/2006 E0.50 INCH JEFFERSON IA TRAINED SPOTTER
SPOTTER REPORTED VERY HEAVY RAIN.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL LA HARPE 40.58N 90.97W
03/12/2006 E0.25 INCH HANCOCK IL TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL LOCKRIDGE 40.99N 91.75W
03/12/2006 E0.50 INCH JEFFERSON IA TRAINED SPOTTER
SPOTTER REPORTED VERY HEAVY RAIN.
0218 PM HAIL DALLAS CITY 40.63N 91.16W
03/12/2006 E0.25 INCH HANCOCK IL TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL MOUNT PLEASANT 40.96N 91.55W
03/12/2006 E0.25 INCH HENRY IA TRAINED SPOTTER
&&
MIKEZThe Quad Cities radar (KDVN), 71 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
22 thunderstorm wind, 21 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.
dime size hail
2 minute duration just north of the Putnam/Marshall county line.
An intense thunderstorm moved across the southern part of Putnam County producing hail of 1.00 to 1.50 inches. Hail was reported between Magnolia and Mc Nabb in the 1615-1625 CST time period by several spotters. Additional spotters reported large hail on Illinois 18 west of Magnolia.
Based on pictures from WQAD-TV web site.
multiple reports
Nickel to quarter sized hail.
nickel to quarter sized hail
Trees and power lines down
Trees and power lines down
Measured gust from KMLI ASOS that was confirmed by FAA backup equipment. A Hampton Inn under construction on the northeast side of the airport was demolished and a nearby interstate highway sign was blown over.NWS survey concluded a microburst occurred on the west edge of the airport. Considerable damage was done to a group of homes, outbuildings, power lines, and trees just outside the airport perimeter. The wind gust of 107 mph bested the old record wind gust of 81 mph at KMLI which was set on 21 August 1987.
Many trees were downed across the city. Trinity Medical Center on 7th Street lost all electrical power for several hours. Limited power was available for the facility through emergency generators.
Limb from a tree went through the window of the Quality Inn.
Estimated 70 mph
A screen door was blown off with damage to a carport. Severe damage occurred to a car wash.
Thunderstorms trained across the Quad City Metro area and produced rainfall rates exceeding 1 inch per 30 minutes. Spotters, amateur radio, and the media reported numerous roads flooded out or cars floating. By 2015 CST KWQC-TV was reporting cars floating in parts of Rock Island. AT 2030 CST two reports indicated 11th Street and 14th Avenue in Rock Island was under water with 11th Street flooded in other spots.KMLI ASOS reported 1.78 inches of rain for 12 March 2006 of which 1.66 inches fell during the 1800-2400 CST time period. At the same time, the KDVN ASOS reported 1.05 inches of rain for 12 March 2006. The heaviest rain occurred during the 1900-2300 CST time period in a narrow band in between the two ASOS sites. The highest know rainfall amount occurred in central Davenport where 3.50 inches of rain fell. The closeness of the heavy rainband to the KDVN 88D resulted in a severe underestimation of the rainfall. Rainfall estimates from the distant KILX and KLOT 88D sites indicate 3-4 inches of rain fell.
Numerous trees down at the confluence of the Green and Rock Rivers near the Hennepin Canal. Some of the trees were observed to be unhealthy. Time estimated based on radar.
1 to 2 feet of standing water in a mobile home park. According to the spotter, this area is well known for having poor drainage during heavy rainfall. Time estimated based on radar.
flag pole down
marble to dime size hail
wires down
Delayed report. Time estimated based on radar.
15 power poles snapped at ground level on Frog Pond Road between Garden Plain and Hazel Roads.
dime size hail
minor flooding of lower streets
The bow echo that developed and raced across Whiteside and Carroll counties caught the far southeast corner of Stephenson County. The apex of the bow passed right over German Valley and snapped off trees a few feet above the base.
Winds estimated at greater than 50 mph from Lake Warren to Alexis.
limbs down
power poles and branches down
power poles and branches down
Also, heavy rain and estimated 40-50 mph winds.
A bow echo interacted with a surface boundary over Atkinson and produced a ducted downburst over a narrow path of about 1 mile. About 12 homes sustained varying amounts of damage with many trees either uprooted or damaged. An RV wasflipped onto its side.At the Atkinson Grain & Fertilizer plant a 100 foot leg was torn away and dropped on the railroad tracks where it was hit by a slow moving train several hours later.
A bow echo moved across Henry County at around 52 knots (60 mph) and produced a downburst that destroyed a farm outbuilding (that doubled as a garage) and scattered it across a nearby field. Time estimated based on radar.
Also heavy rain; truck struck by lightning
branches a couple of inches in diameter down across the town
A door was blown off a barn. Time estimated based on radar.
power pole down on Backbone Rd
Power poles were downed near Adair.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498166, 5499176, 5499178, 5498164, 5499177, 5499179, 5499180, 5499181, 5499182, 5499183, 5497959, 5498778, 5497960, 5499184, 5497961, 5498777, 5497962, 5497963, 5497964, 5498167, 5497965, 5497966, 5497967, 5497968, 5497970, 5497969, 5498168, 5497971, 5497972, 5498169, 5497973, 5498165, 5497974, 5498163, 5497977, 5497975, 5498275, 5497976, 5498162, 5498771, and more.